Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 270, NWS Dodge City, KS

August 9, 20234 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2023, 1:53 AM CDT for 4 counties in Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2023, 1:53 AM CDT (06:53 UTC)
Expired
Aug 9, 2023, 2:45 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:29 AM CDTTSTM WND GST 603 W Nekoma, KSPersonal weather station, via Wunderground, station KKSALEXA8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 10:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS53 KDDC 090653
SVRDDC
KSC083-135-145-165-090745-
/O.NEW.KDDC.SV.W.0270.230809T0653Z-230809T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
153 AM CDT Wed Aug 9 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ness County in west central Kansas...
  Northeastern Hodgeman County in southwestern Kansas...
  Northwestern Pawnee County in south central Kansas...
  Western Rush County in central Kansas...

* Until 245 AM CDT.

* At 152 AM CDT, severe thunderstorms were located along a line
  extending from near Brownell to near Bazine to 11 miles south of
  Ness City, moving east at 30 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Bazine around 200 AM CDT.
  Alexander around 210 AM CDT.
  McCracken and Nekoma around 220 AM CDT.
  Burdett around 230 AM CDT.
  Hargrave around 235 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3863 9941 3836 9933 3818 9946 3828 10008
      3870 10002
TIME...MOT...LOC 0652Z 289DEG 28KT 3868 9980 3846 9974 3828 9990 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TATRO
1 follow-up statement
769 
WWUS53 KDDC 090713
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
213 AM CDT Wed Aug 9 2023

KSC083-135-145-165-090745-
/O.CON.KDDC.SV.W.0270.000000T0000Z-230809T0745Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
213 AM CDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EASTERN NESS...NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND
WESTERN RUSH COUNTIES...

At 213 AM CDT, severe thunderstorms were located along a line
extending from near McCracken to near Alexander to 6 miles northwest
of Gray, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Nekoma, Burdett and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3863 9941 3836 9933 3818 9946 3826 9998
      3868 9986
TIME...MOT...LOC 0713Z 289DEG 28KT 3863 9960 3841 9954 3823 9970 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:58 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 8, 11:58 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1158 PM CDT Tue Aug 8 2023

...Updated Aviation Section...

.SHORT TERM...(This evening through Wednesday night)
Issued at 133 PM CDT Tue Aug 8 2023

Roughly zonal 500-mb flow remains in place over the central plains
between a ~598dm subtropical ridge over the southern plains and
northern Mexico and weak longwave troughing over southern Canada.
Embedded within the flow is a strong shortwave trough currently
crossing the ID/WY border as per latest water vapor satellite
imagery, and this feature will continue to dig east-southeast
through the short term period. At the surface, southeasterly winds
will modestly increase across southwest KS around a deepening lee
cyclone in eastern CO. These warm trajectories will fail to foster
a warmer afternoon as any warm advection is offset by evaporation
of overnight precipitation, resulting in another afternoon in the
mid-80s for most areas.

Later tonight, the approaching upper level trough will aid in the
development of thunderstorms over northeast CO/far southeast WY
and adjacent areas. Latest CAMs/HREF are in good agreement
suggesting this activity will grow upscale rather quickly into a
mesoscale convective system (MCS) that will track east-southeast
from northeast CO/southwest NE into northwest and central KS. The
southern periphery of this linear complex will sweep through the
northern zones during the overnight period, encountering a
CAPE/shear parameter space supportive of severe hazards, primarily
damaging wind gusts given the expected storm mode. Highest
probability of severe exists along and north of KS-96, however
there is some indication the thunderstorm complex could reach as
far southwest as a Scott City-Dodge City-Medicine Lodge line.
Convective activity will exit stage right before sunrise Wednesday
morning, with lows dropping into the 60s.

In addition to the overnight convection, the upper level trough
will push a cold front southward through the central plains,
reinforcing the cool airmass over southwest KS and promoting
another day of below normal temperatures with afternoon highs
again the 80s. That said, cold advection in the wake of the
boundary along with DNVA behind the departing trough will
eliminate any precipitation chances through the end of the short
term period.

.LONG TERM...(Thursday through Tuesday)
Issued at 228 PM CDT Tue Aug 8 2023

Key Messages: Dry conditions will prevail through the end of the
work week while a slow warming trend commences. Thunderstorm
chances return over the weekend, but widespread severe is not
anticipated.

Medium range ensembles agree dry weather will prevail across
southwest KS through the end of the work week along with a slow
warming trend, as ensemble means show the stronger belt of 500-mb
flow inching just north of the central plains allowing afternoon
highs to increase from the upper 80s/near 90 on Thursday into the
mid-90s Saturday. By Saturday evening, around 20-30 kts of mid-
level flow will support at least weak lee troughing in eastern CO,
promoting moisture return into our area. Additionally, a weak
upper level trough near or just offshore of the southern CA coast
will send weak shortwave disturbances northeastward which will
help initiate thunderstorm complexes in eastern CO that will move
east into western KS Saturday and Sunday evening. Given the fairly
weak 500-mb flow, deep layer shear will be similarly weak,
therefore limiting severe potential, but a few instances of severe
thunderstorms cannot be ruled out.

The increase in precipitation chances will be accompanied by
temperatures cooling back down to below average for late summer as
ensemble means hint at a cold frontal passage Sunday night or
early Monday, with afternoon highs on Monday from the GEFS and
EPS near 90 and the mid-80s, respectively. That said, ensembles
suggest this cooler weather will be short lived as the subtropical
ridge builds back north into the southern and central plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1154 PM CDT Tue Aug 8 2023

Thunderstorms, winds, and flight category will all be challenges
this TAF period, at least the first half of this TAF period.
Thunderstorms were growing in coverage and intensity just west of
the HYS terminal. HYS will see the greatest impact from
thunderstorms through 08Z. The storms are likely to impact only
HYS directly, however the outflow/front from these storms will
push through GCK, DDC, and LBL within the first 3 or 4 hours of
this TAF period. There will be a marked wind shift to the
northeast at 20+ knots with higher gusts. There will also likely
be a 2 to 4 hour period of low stratus reducing flight category to
MVFR, perhaps into IFR. By mid-morning, winds are expected to
decrease but remain northerly in direction with stratus clouds
scattering out and flight category returning to VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  84  60  90 /  40  10   0   0
GCK  62  83  59  90 /  30  10   0   0
EHA  61  85  58  93 /  20   0   0   0
LBL  64  85  60  92 /  10   0   0   0
HYS  63  83  60  91 /  80  30   0   0
P28  69  86  63  89 /  50  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Umscheid
Hazardous weather outlook, Aug 8, 5:17 AM CDT, 20 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
517 AM CDT Tue Aug 8 2023

KSZ030-031-043>046-061>066-074>081-084>090-091030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
517 AM CDT Tue Aug 8 2023 /417 AM MDT Tue Aug 8 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Another round of strong to severe thunderstorms is likely late
tonight as a strong storm system approaches western Kansas. The
main severe weather risk will be damaging straight line winds to
70 mph and large hail quarter to ping pong size. The region at
greatest risk for these hazards is north and east of a Dighton to
Jetmore to Stafford line during the late night hours after 10 PM
CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

After a break from organized severe weather risk, the pattern will
become active again by the weekend. Multiple rounds of strong to
severe thunderstorms and heavy rainfall will be likely across the
western Kansas region from Friday Night into the weekend.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed late tonight across portions of west
central into central Kansas.

In the hours before

Special weather statement, Aug 8, 11:20 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Tue Aug 8 2023

KSZ030-031-090500-
Trego KS-Ellis KS-
1120 PM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern Trego
and northwestern Ellis Counties through MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Riga around 1135 PM CDT.
  Ellis around 1140 PM CDT.

Other locations in the path of this storm include Yocemento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Kansas.

&&

LAT...LON 3876 9973 3892 9983 3911 9946 3886 9932
TIME...MOT...LOC 0420Z 244DEG 20KT 3888 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 9, 12:20 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1220 AM CDT Wed Aug 9 2023

KSZ030-090600-
Trego KS-
1220 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southwestern Trego
County through 100 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Utica, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.

&&

LAT...LON 3897 9983 3870 9978 3870 10015 3890 10015
TIME...MOT...LOC 0520Z 262DEG 23KT 3880 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 9, 12:24 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1224 AM CDT Wed Aug 9 2023

KSZ043-090615-
Scott KS-
1224 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northwestern Scott
County through 115 AM CDT...

At 1223 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Scott State Lake, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.

&&

LAT...LON 3870 10086 3854 10086 3856 10113 3870 10113
TIME...MOT...LOC 0523Z 270DEG 19KT 3866 10116

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 9, 12:28 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1228 AM CDT Wed Aug 9 2023

KSZ043-044-090615-
Lane KS-Scott KS-
1228 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northeastern Scott
and northern Lane Counties through 115 AM CDT...

At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shields around 1255 AM CDT.
  Pendennis around 110 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.

&&

LAT...LON 3870 10025 3854 10025 3852 10073 3870 10077
TIME...MOT...LOC 0528Z 259DEG 23KT 3863 10066

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 9, 1:25 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
125 AM CDT Wed Aug 9 2023

KSZ031-046-090715-
Rush KS-Ellis KS-
125 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northeastern Rush
and southeastern Ellis Counties through 215 AM CDT...

At 125 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Pfeifer, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Rush
and southeastern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.

&&

LAT...LON 3870 9904 3870 9903 3857 9903 3861 9927
      3879 9925 3885 9904
TIME...MOT...LOC 0625Z 274DEG 26KT 3870 9917

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:20 PM CDTSpecial Weather StatementDDCEllis40 min
Aug 8, 11:53 PM CDTSevere Thunderstorm WarningDDCEllis52 min
Aug 9, 12:20 AM CDTSpecial Weather StatementDDCTrego40 min
Aug 9, 12:24 AM CDTSpecial Weather StatementDDCScott51 min
Aug 9, 12:28 AM CDTSpecial Weather StatementDDCLane47 min
Aug 9, 12:38 AM CDTSevere Thunderstorm WarningDDCEllis, Rush52 min
Aug 9, 12:51 AM CDTSevere Thunderstorm WarningDDCLane, Ness39 min
Aug 9, 1:22 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCNess, Trego38 min
Aug 9, 1:25 AM CDTSpecial Weather StatementDDCRush50 min
Aug 9, 1:31 AM CDTSevere Thunderstorm WarningDDCEllis, Rush32 min
Aug 9, 2:33 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush57 min
Aug 9, 3:21 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford54 min
Aug 9, 10:48 AM CDTSpecial Weather StatementDDCHamilton27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.